Winter Storm, Garrett
- When
- December 20, 4:45 PM EST to December 22, 3:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Emergency Manager
A strong low pressure moving across the Ohio valley swept a cold front through the region late on the 20th of December. Some freezing rain was reported in the higher elevations in northern West Virginia where temperatures struggled to rise above freezing.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong low pressure moving across the Ohio valley swept a cold front through the region late on the 20th of December. Some freezing rain was reported in the higher elevations in northern West Virginia where temperatures struggled to rise above freezing. Several accidents were reported on interstate 68 in both Garrett and Preston counties with freezing rain and snow, prompting the closure of the interstate in Garrett county on the 20th. In addition, strong winds brought down several trees in Tucker county. Cold northwest flow behind the front then allowed for a period of up-slope and lake enhanced snow to continue through the 22nd. Snow amounts of 12-14 inches were reported in the West Virginia mountains; 7-8 inches in the ridges of Westmoreland and Fayette counties in Pennsylvania; and 2-6 inches were reported over other portions of western Pennsylvania, the northern West Virginia lowlands, and eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 20, 3:07 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EST THU DEC 20 2012
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TONIGHT NTO FRIDAY. THIS STORM WILL BRING SHOWERS AND GUSTY WINDS
THIS EVENING...RAIN CHANGING TO SNOW LATER TONIGHT...AND BLUSTERY
CONDITIONS WITH ACCUMULATING SNOW FRIDAY INTO SATURDAY.
&&
.SHORT TERM /THROUGH SATURDAY/...
OVERALL FORECAST REMAINS IN PLACE FROM THE EARLY AFTERNOON
PACKAGE THIS MORNING WITH SOME CHANGES TO SNOWFALL AMOUNTS. MODELS
IN FAIRLY GOOD AGREEMENT ON TIMING OF FROPA WITH SHOWERS INTO THIS
EVENING THEN A TRANSITION TO SNOW SHOWERS WITH BLUSTERY CONDITIONS
BEFORE DAYBREAK AS SURFACE LOW HEADS ACROSS THE EASTERN LAKES.
SOME ACCUMULATION LIKELY TO OCCUR BEFORE DAYBREAK AS COLD AIR
RUSHES IN...AND WITH TEMPERATURES FAIRLY QUICKLY FALLING TOWARD
FREEZING HAVE STARTED WINTER WEATHER ADVISORY BY MIDNIGHT ACROSS
EASTERN OHIO SPREADING EAST ACROSS REGION EARLY MORNING.
WINTER STORM WARNING ISSUED FOR THE I-80 CORRIDOR WITH WRAP AROUND
MOISTURE LATER TONIGHT BLENDING INTO LAKE EVENT LATER FRIDAY.
WINTER STORM WARNING WITH MENTION OF NEAR BLIZZARD CONDITIONS AT
TIMES CONTINUED FOR RIDGES WITH SNOW AMOUNTS RAISED AN INCH OR TWO
BASED ON NEWEST FORECAST SOUNDINGS.
AS SURFACE LOW SPINS ACROSS NEW ENGLAND INTO SATURDAY SOME
MOISTURE WILL CONTINUE TO WRAP INTO EASTERN OHIO AND WESTERN
PENNSYLVANIA WITH LAKE ENHANCED SNOW SHOWERS RAMPING UP AS FLOW
TURNS NORTHWEST. FLOW SHOULD TURN ENOUGH TO TAKE BEST MOISTURE OUT
OF EASTERN OHIO/PARTS OF NRN WV AFTER FRIDAY EVENING BUT EXPECT
ENHANCED SNOW SHOWERS BASICALLY FROM THE WEST VIRGINIA PANHANDLE
ACROSS WESTERN PA INTO SATURDAY. NORMAL LAKE ENHANCED/UPSLOPE AREAS WILL
CONTINUE TO SEE SNOW SHOWERS HEAVY AT TIMES THROUGH SATURDAY.
WINDS WILL BE GUST TO 40 AND 45 MPH ESPECIALLY LATER TONIGHT AND
CONTINUE INTO EARLY SATURDAY BEFORE BEGINNING TO DIMINISH
SATURDAY AFTERNOON. THIS WILL PROVIDE FOR MUCH BLOWING AND
DRIFTING OF SNOW AND DECREASED VISIBILITIES. WINDS LOOK TO BE
CLOSE TO ADVISORY CRITERIA BUT WITH WINTER HEADLINES WILL LET LATER
SHIFTS DECIDE IF A WIND HEADLINE IS NECESSARY.
TEMPERATURES WERE CLOSER TO NAM MOS WHICH SEEMS TO HAVE A BETTER
HANDLE OF LOW LEVEL COLD AIR.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODELS ARE IN RELATIVE AGREEMENT ON THE OVERALL PATTERN THROUGH THE
LONG TERM PERIOD...WITH SOME DIFFERENCES IN THE HANDLING OF
INDIVIDUAL FEATURES. PREFERRED A BLEND OF THE NAEFS AND HPC CHARTS TO
SMOOTH OUT SOME OF THE DIFFERENCES.
ANY REMAINING SNOW SHOWERS SHOULD BE TAPERING OFF SATURDAY NIGHT
INTO ERLY SUN. A WK AREA OF LOW PRES IS EXPECTED TO MOVE ACRS THE OH
VLY RGN MON NT INTO TUE. ECMWF IS STRONGER WITH THIS SYSTEM THAN
OTHER GUIDANCE... BUT PREFER THE WEAKER SOLUTIONS AS IT APPEARS MORE
LIKELY GIVEN H5 FLOW. KEPT LOW CHC POPS FOR MAINLY SNOW
SHOWERS...BUT NOT EXPECTING ANYTHING TOO SIGNIFICANT ATTM. ANOTHER
SFC LOW IS EXPECTED TO DVLP ALG THE GULF COAST WED...TRACKING NEWD
TO THE MD ATLANTIC RGN THU. THIS SYSTEM MAY BRING A POTENTIAL FOR
SNOW AND GUSTY WINDS AGAIN BY THE END OF THE WEEK...HOWEVER KEPT
POPS IN THE HIGH CHC CATEGORY FOR NOW GIVEN CONSIDERABLE UNCERTAINTY
IN THE TRACK OF THE SYSTEM THAT FAR OUT IN THE FCST.
STAYED GENERALLY COOLER THAN GUIDANCE...ESPECIALLY ERLY IN THE
PD...WITH EXPECTED SNOW COVER KEEPING TEMPS DOWN.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW PRES WL TRACK NE TO THE LWR GREAT LAKES TONIGHT AND FRI. A
STRONG COLD FRONT WL MOVE ACRS THE AREA THIS EVENING. MVFR
CONDITIONS IN RAIN SHOWERS WL OVERSPREAD THE AREA THIS AFTN INTO
THIS EVE. GUSTY SE WINDS 25-30 KT WL CONTINUE UNTIL FROPA...THEN
WINDS WL GRADUALLY SHIFT TO THE SW...REMAINING GUSTY THROUGH
FRIDAY. MVFR CIGS WL CONTINUE BEHIND THE FRONT...THEN COLDER AIR
MOVING IN...COMBINED WITH WRAP AROUND MOISTURE AROUND THE LOW...WL
RESULT IN IFR CONDITIONS AS SNOW SHOWERS MOVE INTO THE REGION.
.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
RESTRICTIONS IN SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH
SATURDAY EVENING. VFR SHOULD RETURN FOR SUNDAY INTO MONDAY. A
WEAK LOW PRES SYSTEM WL MOVE ACRS THE OH VLY RGN MONDAY NT INTO
TUE...BRINGING POSSIBLE RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 3 AM FRIDAY TO 7 PM EST SATURDAY FOR
MDZ001.
OH...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
FRIDAY NIGHT FOR OHZ039-040-048-049-057>059-068-069.
WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 7 PM EST SATURDAY
FOR OHZ041-050.
PA...WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 7 PM EST SATURDAY
FOR PAZ013-014-020>023-029-031-073-075.
WINTER STORM WARNING FROM 3 AM FRIDAY TO 7 PM EST SATURDAY FOR
PAZ007>009-015-016-074-076.
WV...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
FRIDAY NIGHT FOR WVZ004-012-021.
WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 7 PM EST SATURDAY
FOR WVZ001>003-022.
WINTER STORM WARNING FROM 3 AM FRIDAY TO 7 PM EST SATURDAY FOR
WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EST THU DEC 20 2012 MDZ001-PAZ074-076-WVZ023-041-211915- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 203 PM EST THU DEC 20 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-211915- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 203 PM EST THU DEC 20 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003-022-211915- COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO- MONONGALIA- 203 PM EST THU DEC 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-040-048-049-057>059-068-069-WVZ004-012-021-211915- TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT- NOBLE-MONROE-MARSHALL-WETZEL-MARION- 203 PM EST THU DEC 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425304.